I'm in my mid 50's and had a liver transplant 6 weeks ago due to hard drinking for about 40 years. My liver had crapped out. Once that happens there's
no pill to bring it back. Quitting after cells die won't bring it back either. That's the background.
I was diagnosed with cirrhosis Oct. 6th of last year, haven't had a drink since. That didn't stop me from getting sicker and sicker though. Some days
I didn't have the strength to turn over in bed. Thinking was so fuzzy I didn't know what season it was. I was in and out of the hospital most of last
winter and spring. Some of the summer too. THAT is not fun, along with feeling like crap. That's bad enough but along with it there were restrictions.
Like no/little sodium in your diet. There's salt in EVERYTHING. Also limited fluid intake as the liver can take the kidneys down with it as was in my
case. Living on 1 liter(about a quart and a quarter) of fluid a day is damn near impossible.
Then the transplant. Those restrictions were still in place for the first month as the new liver got acquainted with my body and the kidneys healed.
Those WILL heal. This operation takes a helluva toll on the body. I went from about 210lbs to my current 157...in 2 months.
Granted a lot of it was
fluid but muscle mass depleted drastically. It's starting to come back as I get more active but I have to pace my recovery or complications can arise
and I don't want to go through that again.
Now I have to take about 24 pills a day. They will decrease over time as my body gets accustomed to the foreign organ but will always be on them to
prevent my immune system from attacking the liver. THAT leaves you open to infection as they are designed to quell your immune system. Gotta be
careful about getting wet/damp. Kissing my grandson when he's sick is out of the question. Even close contact. And there is a liquid I had to squirt,
swirl and swallow after meals and before bed to prevent throat infections.
Now for the fun part with the meds. The Prednisone screws with the blood sugars. Shoots them through the roof. I may have to go on insulin, which I've
never had to take before. The Prograff screws with the potassium. That means twice a day with this chalky crap that makes you want to puke.
Sound like fun? Being the smartass that I am, and you know so well
I said my whole adult like jokingly, "The liver is evil and must be punished."
Hahaha. The joke ended up being on me. Now I have no problem not drinking. I can drink Budweiser Prohibition:
Nonalcoholic and surprisingly drinkable. The rest is a pain in the ass but the alternative isn't appealing.
So if you're a heavy drinker get your liver functions checked out before you go too far and end up here. What you don't know can kill you. Everyone
thought I was going to die. Damn near did. If I had to wait much longer for a donor this thread probably wouldn't have happened.
I hope this helps someone.
ETA: Forgot to mention that I have to wear sunscreen(which I hate. Feels weird) due to the meds. They leave you open to a quick burn and possible skin
edit on 13-9-2017 by intrepid because: (no reason given)